Hail, Dickinson
- When
- June 16, 5:20 PM EST
- Where
- Dickinson County, 10 mi E of Iron Mtn
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.833, -87.850
Nickel sized hail.
An upper level disturbance moving east across Upper Michigan produced scattered thunderstorms during the evening of June 16th. Several of the storms produced dime to nickel sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
An upper level disturbance moving east across Upper Michigan produced scattered thunderstorms during the evening of June 16th. Several of the storms produced dime to nickel sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 16, 3:25 PM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 425 PM EDT SAT JUN 16 2001 MAIN FCST CONCERNS THIS PACKAGE ARE SHRA/TSRA CHANCES/COVERAGE. WV IMAGERY AND RUC ANALYSIS INDICATED RDG OVER NE CONUS AND STRONG MID LVL LO OVER NW ONTARIO. OTHERWISE...GENERALLY ZONAL FLOW PREVAILED FROM THE PAC NW INTO THE WRN GRT LAKES. UPR LVL DIV WITH LFQ OF 90 KNOT JET INTO SRN AND ASSOCIATED COMPACT VORT OVER CNTRL MN WITH -21C H5 COLD POOL WAS SUPPORTING TSRA DEVELOPMENT OVER NE MN WITH DPVA...QVECTOR CONV AND STEEPENING H7-H5 LAPSE RATES AOA 7C/KM. KDLH 88D SHOWED SCT COVERAGE OF SHRA/TSRA PROGRESSING QUICKLY FROM NW WI TO IWD INTO AREA WITH MLCAPES OF 500-1000 J/KG. IR/VIS LOOP INDICATED DEEPENING CU FIELD OVER MOST OF UPR MI WITH LK BREEZE BNDRY FROM KIWD TO L'ANSE AND OFF OF LK MI FROM GLADSTONE TO KERY. 950 WSW WINDS OF 15-20 KTS WERE ENOUGH TO KEEP BNDRY OFFSHORE MOST OF THE AFTERNOON NEAR MARQUETTE BUT HAVE SWITCHED ALONG SHORELINE AT 19Z...PER OB AT PRESQUE ISLE. MDL DIFFERENCES ARISE THROUGH 48 HRS...ESPECIALLY SUN NIGHT INTO MONDAY MAINLY WITH TIMING OF WEAK SHRTWVS AND ASSOCIATED CONVECTIVE PCPN INTRODUCING INCREASING UNCERTAINTY. WL...HOWEVER...SIDE CLOSER TO ETA WITH DETAILS. TONIGHT...EXPECT SCT TSRA TO CONTINUE TO DEVELOP/EXPAND OVER WEST/CNTRL UPR UPR MI AND EVENTUALLY INTO ERN PORTION OF CWA LATER THIS EVENING AS DPVA/QVECT CONV INCREASES AND MID LVL LAPSE RATES STEEPEN WITH APPROACH OF SHRTWV. THE KEWEENAW AND FAR SE UPR MI...STABILIZED BY LK AIR...SHOULD BE SPARED HOWEVER. WITH ONLY WEAK UNIDIRECTIONAL LLVL OR 0-6 KM SHEAR...STORMS HAVE BEEN MAINLY PULSE-LIKE AND DISORGANIZED. LOW WBZ NEAR 8K FT AND DRY PROFILE BLO LCL SHOULD BE CONDUCIVE TO HAIL NEAR SVR LIMITS AND LCL WIND GUSTS TO 50 MPH. CLOUDS SHOULD DISSIPATE AS SHRTWV MOVES OUT OVERNIGHT AND DIURNAL COOLING AND QDIV TAKE OVER. SUNDAY...WEAK SFC RDG AND 700-300 QDIV AND SUBSIDENCE NEAR RIGHT EXIT OF H3 JET WILL DOMINATE UPR MI. WEAKER WIND FIELD WILL ALLOW LK BREEZES TO DEVELOP. SLIGHTLY DRIER AIR FCST WITH DEWPOINTS MAINLY IN THE MID 40S F. H85 TEMPS NEAR 8C-11C SUGGEST INLAND READINGS IN THE UPPER 60S TO MID 70S F FROM NE TO SW. SUNDAY NIGHT...EXPECT MCS DEVELOPMENT OVER SRN MN AT NOSE OF 50 KT LLJ AND STRONG H8 THETAE ADVECTION. WHILE CONVECTION SHOULD PROPAGATE MAINLY EASTWARD THROUGH WI TOWARD LWR MI (PER 850-300 THICKNESS)...WL MENTION CHANCE POPS FOR UPR MI...HIGHEST SOUTH. MONDAY INTO EARLY TUESDAY...ANY LINGERING PCPN WITH MCS SHOULD EXIT SE PORTION OF UPR MI EARLY...LEAVING LULL IN PCPN TIL MAINLY LATE IN THE DAY WITH APPROACH OF SFC FRONT. WITH DIFFICULTY IN TIMING OF FRONT AND SUPPORTING SHRTWVS WL LEAVE POPS IN CHANCE CATEGORY. MDLS TREND HAS BEEN TOWARD A QUICKER MOVEMENT OF THE FRONT AND ASSOCIATED SHRTWV THROUGH THE WRN GRT LAKES. EXTENDED...WHILE MRF/ECWMF SUGGEST SHOW FRONT SAGGING SOUTH OF THE AREA AND NEXT SIGNIFICANT SHRTWV DIVING MAINLY SW OF UPR MI...12Z AVN AND TO A LESSER EXTENT THE 12Z UKMET SHOW ANOTHER MID LVL LO DROPPING INTO UPR MI WED/THURS WITH ATTENDANT SHRA/TSRA CHANCES. SO...WL LEAVE PCPN IN FOR WED AND RETAIN FOR THURSDAY WITH POTENTIAL FOR DIURNAL SHRA WITH COLD POOL ALOFT. WL KEEP TEMPS A BIT ABV GUIDANCE VALUES...MAINLY IN THE 60S F...PER MRF ENSEMBLE H85 PROG. MID LVL RDG BUILDS FROM PLAINS TOWARD HUDSON BAY WITH SFC RDGING OVER GRT LAKES FRI/SAT WITH DRY WX AND SEASONABLE TEMPS. .MQT...NONE. JLB
MIZ001>007-009>014-170200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 1225 PM EDT SAT JUN 16 2001 ...SEVERE WEATHER POTENTIAL STATEMENT FOR WEST AND CENTRAL UPPER MICHIGAN... AS AN UPPER LEVEL DISTURBANCE DIVES INTO THE AREA FROM THE DAKOTAS THIS AFTERNOON...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM INLAND FROM LAKE SUPERIOR. LOCATIONS MOST LIKELY TO SEE THUNDERSTORMS WILL BE SOUTH OF AN ONTONAGON...TO GWINN...TO SENEY LINE. THUNDERSTORMS WILL FORM AFTER 3 PM EDT IN IRONWOOD AND BRUCE CROSSING...AFTER 4 PM EDT IN CRYSTAL FALLS...IRON MOUNTAIN...AND GWINN...AND AFTER 5 PM EDT IN ESCANABA AND TRENARY. THE THUNDERSTORMS WILL DIMINISH AFTER 6 PM EDT. ANY THUNDERSTORMS WILL MOVE EAST AT 25 MPH AND COULD PRODUCE WINDS GUSTING TO 50 MPH AND HAIL UP TO A HALF INCH IN DIAMETER. NONE OF THE STORMS ARE EXPECTED TO BECOME SEVERE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA PROVIDER FOR LATER FORECASTS. JLA
The Marquette radar (KMQT), 81 km away, was scanning. The volume nearest the first event began at 22:19 UTC.
3 hail. Local standard time, as filed.
Nickel sized hail.
Nickel sized hail.
Dime sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5254548, 5254549, 5254550.